Hi. I had been taking fioricet (no codeine) for approximately 10 years, first for relentless headaches and later for a cervical spine problem. I took 3 a day on average and never took more than four when my pain was at it's worst. It didn't rid me of the pain, but seemed to at least allow me to function. I began getting concerned and tried to stop taking, but it was obvious that my body was addicted. My doc corrected me and said I was dependent. Anyway, this year, we decided it was time for me to have surgery on my neck and that I must end my daily use of fioricet. She said that she felt I could just stop taking while I was recuperating and on the pain meds for after surgery (demerol). I haven't had fioricet for 3.5 weeks now and am down to taking 1 or 2 demerols a day and am working on cutting them out completely (only have 7 left and refused to ask for more). However, it seems I am feeling a bit anxious and jittery inside. Is this likely the withdrawals or just my imagination? Is it safe for me to go ahead and stop taking everything? No other real symptoms except the jitters, but this scares me as I used to have panic attacks and I do not want those nasty things to return. Just looking forward to being drug free for the first time in a very long time. Thank you for any advice and reassurance.
Hi-- I won't tell you that it's safe to stop everyhing. You should have tapered from the Fioricet because it's a barbiturate and you took it for 10 years!! Your body is going to rebel! The Demerol can cover the Fioricet withdrawal a little but not completely. I'd get back with the doctor on this or just taper that Demerol in small amts. over time.
You will feel jittery but it should pass. When you say "stop taking everything" what do you mean? What are you taking beside the Demerol?
Hi, thanks for your reply Vicki. I was only taking Fioricet and now am only taking demerol. And even that I have reduced to 1 or 2 (i/2 at the time) a day for the past 10 days or so. My doctor seemed to think that by the time I finished the pain meds post surgery, that I would be past the fioricet withdrawals. I can probably deal with the jitters if they don't get worse and I know they will get better. I have 7 demerols left and I intended to take one today, one tomorrow, and then 1/2 for a couple days and stop. I seem to be taking such low doses, I was just thinking that I am worrying for nothing.
P.S. Yes, I think i had some muscle tremors and twitches from fioricet withdrawal in the first week, but because I was on a pain pump with dilaudid, it didn't really bother me. I slept the majority of the time. After three days, I went to the demerol by mouth...I took 4 or so for a few days and then decreased to 3 for a few days and then to 2 for about a week...and now trying one...
NO!!!! LOL! Don't start the Fioricet back up. It's been too long and you've got three weeks invested. Finish off with the Demerol as you are and that should be fine. Plus, your doctor is on board with this so you have him to call. I think you'll be fine,though, and it sounds like you're doing all the right things!
Ha ha, Vicki. I was just testing you. Tee hee. Thanks for your support. Just struggling with what to take for my headache this morning. Tylenol and a cup of coffee did not work. Don't want to take demerol. I have some ultram and percocet, but both of these (or similar drugs) have caused me several stomach spasms in the past and I am afraid to take them...maybe that's God's way of saying "Don't do drugs". :)
Don't test me like that!!! LOL Listen, Fioricet and pain meds will cause horrible rebound headaches. Mush of it is from the absence of all that Tylenol and caffeine. You know that by now, I'm sure. Opiates don't work very well for headaches, unless by injection. Increase your fluids,though and take 800mg of Motrin if that's okay with your stomach...
Yup, rebounds were a problem, but, thankfully, I think I am past that as I am going on 4 weeks with no fioricet. I, unfortunately, can not take anything with anti-inflammatory properties in it because of the cervical fusion....they told me not to take for at least 6 months to a year as it interferes with the fusion process...headache actually began to subside after a bit...i am a little sensitive to caffeine too so I can't overdo that either...would like to find something to take when and if I get a severe headache (though I am praying that my neck surgery took away those headaches for good...so far so good)...do you think I could take fioricet in the event of a major headache? There are just so many things I can't take and fioricet is the one that i can and that actually helps. Not testing you, this time....just asking. :)
Well...I wouldn't do it but on the other hand I know how well it works for headache so you need to decide on that for yourself. I still get a headache once in awhile and take Immitrex or Maxalt for it. Have you tried those? They work very well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.